Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 136, NWS Memphis, TN

July 28, 2016Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 28, 2016, 5:05 AM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 5:05 AM CDT (10:05 UTC)
Expired
Jul 28, 2016, 8:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 17 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS54 KMEG 281005
FFWMEG
TNC157-281300-
/O.NEW.KMEG.FF.W.0136.160728T1005Z-160728T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 800 AM CDT

* AT 504 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR AND AN ADDITIONAL 1 INCH OF RAIN IS
  POSSIBLE AS THESE STORMS MOVE SLOWLY TO THE EAST.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKELAND...ARLINGTON...BRUNSWICK AND BOLTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3535 8963 3522 8966 3527 8981 3533 8980
      3536 8963

$$

JOHNSON
1 follow-up statement
690 
WGUS74 KMEG 281108
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 AM CDT THU JUL 28 2016

TNC157-281300-
/O.CON.KMEG.FF.W.0136.000000T0000Z-160728T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
608 AM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHEASTERN SHELBY COUNTY...

AT 606 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR AND AN ADDITIONAL 1 INCH OF RAIN IS
POSSIBLE THROUGH 7 AM. FLASH FLOODING IS EXPECTED IN THE AREA ALONG
AND NORTH OF HIGHWAY 70 FROM BRUNSWICK TO ARLINGTON.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAKELAND...ARLINGTON...BRUNSWICK AND BOLTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3535 8963 3522 8966 3527 8981 3533 8980
      3536 8963

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:34 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 2:34 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
234 AM CDT THU JUL 28 2016

.DISCUSSION...

Showers continue to spin around the upper level low that is
located over the Mid-South. Expect most of the showers to be
confined to areas of West Tennessee near the Tennessee River by
7-8 AM CDT as the upper low moves to the Northeast.

Based today's forecast on the short term models HRRR, 4KM NAM,
WRF, and RAP. The models were very good at predicting how
convection developed yesterday. All are now in pretty good
agreement that convection today will fire up along some old
outflow boundary that is located from near Greenville, Mississippi
to Starkville, Mississippi. As a result, put highest POPS along
the extreme southern portions of the CWA. By the afternoon, some
of this convection may move further north affecting more of
Northeast Mississippi. Outside this area of expected convection,
expect coverage to be scattered at best with development more
diurnally based due to a broad upper level trough that will
continue to sit over the region.

With less thunderstorm coverage expected over most of the CWA,
have bumped up high temperatures into the lower 90s across Memphis
and North Mississippi. Guidance was horrible yesterday and highs
were well above what guidance was showing. It seems that if a
location does not receive any convection that highs will reach
into the lower 90s easily which is near normal for this time of
year. However, if a location does receive rainfall temperatures
remain in the mid to upper 80s. Trying to pinpoint where
convection will develop through the weekend will be hard to do as
models such as the NAM, GFS, and ECMWF are having a hard time
picking up on the mesoscale features that have been the trigger
points of where the convection has been developing. Beyond today,
have leaned on the 4KM NAM through Friday Night. After the early
evening hours, the model does not have much convection so have
lowered POPS to 20s except for areas near the Tennessee River.

Looks like the next decent chance for thunderstorms may come on
Friday as models are showing a thunderstorm complex developing
over Kansas, Oklahoma, SW Missouri, and NW Arkansas during the
overnight hours tonight. The 4KM NAM shows this complex
approaching the Mid-South around sunrise Friday morning, but
dissipates it before it actually moves into the CWA. However, the
model shows redevelopment along outflow boundaries in Southern
Missouri and NOrthern Arkansas that will likely be leftover from
the complex. This development will push into the Mid-South by
mid-day and affect much of the CWA during the afternoon hours.
Some of these storms could be strong to severe.

Over the weekend, chances for showers and thunderstorms will
continue as the broad upper trough sits over the region. However,
trying to pinpoint where and when the best chances will occur is
just to hard. For now, just have kept 40 and 50 POPS across the
area. Since the airmass is very moist any thunderstorms that
develop from today through the weekend have the potential to
produce localized heavy rainfall which could lead to flash
flooding.

By Monday, the upper trough will begin to shift east as an upper
ridge begins to build into the Mid-South. Chances for showers and
thunderstorms will diminish from west to east and will become more
diurnally driven by Tuesday and Wednesday. Highs will begin to
creep back into the mid 90s. As a result, heat advisories may
become necessary again by Tuesday and Wednesday as the combination
of highs in the mid 90s and dewpoints in the mid 70s will produce
heat index values around 105 degrees.

KRM

&&

.AVIATION...

06Z TAF Period

Upper level low will keep lower cigs and VSBY into the TAF sites
along with showers and thunderstorms this period. Cigs at times
will fall to IFR overnight...then lift to MVFR/VFR with
morning/afternoon convection. The low will move out later in the
period with rain ending. Light southeast through south winds will
veer more westerly...increasing to 8-12 kts. Winds will diminish
some late allowing for a slow lowering of cigs and VSBY.

JAB

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 28, 3:14 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU JUL 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THE EARLY
EVENING HOURS AS A VERY MOIST AIRMASS IS IN PLACE OVER THE
MIDSOUTH. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...AND
LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO THE
WEEKEND. THE VERY MOIST AIRMASS IN PLACE WILL BE FAVORABLE FOR
CONTINUED PERIODS OF HEAVY RAINFALL AND THE THREAT OF LOCALIZED
FLASH FLOODING. IN ADDITION...SOME STORMS COULD BE STRONG TO
SEVERE ON FRIDAY.

HOT AND HUMID CONDITIONS WILL RETURN TO THE MIDSOUTH TUESDAY AND
WEDNESDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES
MAY APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.